Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Lake Charles, LA

May 10, 2019Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 10, 2019, 12:02 AM CDT for Calcasieu Parish, Louisiana. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2019, 12:02 AM CDT (05:02 UTC)
Expired
May 10, 2019, 1:00 AM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 15 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:09 AM CDTHAIL 2.52 Sw Sulphur, LAFRIEND OF NWS EMPLOYEE RELAYED REPORT OF HAIL TO TENNIS BALL SIZED FALLING SW OF SULPHUR.
May 10, 12:09 AM CDTHAIL 3Carlyss, LAPUBLIC PHOTO OF 3 INCH HAILSTONE ALONG A RULER FROM STORMS IN CARLYSS.
May 10, 12:20 AM CDTHAIL 1.752 W Sulphur, LANWS EMPLOYEE RELAYING REPORT OF HAIL RANGING FROM NICKEL TO GOLF BALL SIZE WEST OF SULPHUR.
May 10, 12:25 AM CDTHAIL 2Sulphur, LAPUBLIC REPORTS HAIL UP TO GOLFBALL SIZE ON N HAZEL STREET, AND UP TO 2 INCHES IN DIAMETER ON S HAZEL STREET.
May 10, 12:45 AM CDTHAIL 13 Nnw Moss Bluff, LANWS EMPLOYEE AND CO-OP OBSERVER MBLL1. HAIL BEGAN AT 1245 AM AND STOPPED AT 105 AM. HAIL SIZED RANGED FROM 1/2 TO 1 INCHES IN DIAMETER.
May 10, 12:47 AM CDTHAIL 11 Wsw Moss Bluff, LANWS EMPLOYEE REPORTING QUARTER SIZE HAIL FALLING AT THE ROUSES MARKET IN MOSS BLUFF.
May 10, 12:48 AM CDTHAIL 1.754 W Moss Bluff, LAREPORT OF GOLF BALL SIZED HAIL NEAR SAM HOUSTON JONES STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:36 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS54 KLCH 100502
SVRLCH
LAC019-100600-
/O.NEW.KLCH.SV.W.0071.190510T0502Z-190510T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1202 AM CDT Fri May 10 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central Calcasieu Parish in southwestern Louisiana...

* Until 100 AM CDT.

* At 1200 AM CDT, a severe thunderstorm was located near Carlyss, or
  8 miles southwest of Sulphur, moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Charles, Sulphur, Westlake, Carlyss and Buhler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3008 9329 3007 9348 3036 9349 3036 9320
TIME...MOT...LOC 0500Z 193DEG 11KT 3012 9343 

HAIL...1.25IN
WIND...60MPH
 
$$

K. Kuyper
1 follow-up statement
725 
WWUS54 KLCH 100527
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1227 AM CDT Fri May 10 2019

LAC019-100600-
/O.CON.KLCH.SV.W.0071.000000T0000Z-190510T0600Z/
Calcasieu LA-
1227 AM CDT Fri May 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL CALCASIEU PARISH...

At 1227 AM CDT, a severe thunderstorm was located near Sulphur,
moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Carlyss and Buhler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3010 9328 3014 9343 3036 9343 3036 9320
TIME...MOT...LOC 0527Z 224DEG 18KT 3022 9330 

HAIL...1.50IN
WIND...60MPH
 
$$

K. Kuyper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:41 PM CDT, 21 minutes earlier.

Area forecast discussion, May 9, 11:41 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1141 PM CDT Thu May 9 2019

.DISCUSSION...
10/06Z TAF Issuance.

&&

.AVIATION...
Sctd storms near the Acadiana terminals are beginning to weaken
and move NE, while a band of strong to svr storms over SE TX is
beginning to organize and should begin accelerating east over the
next hour or so (which seems to correspond well to recent HRRR
runs). In between some sctd storms have developed near the lower
Sabine River between BPT and LCH. Given the consistency in recent
HRRR runs and general agreement with current convective scenario,
trended toward its solution for overnight into Friday. Adjusted
TEMPO groups to reflect general timing of convective complex and
it moves east acrs the area overnight, between 06-09Z at BPT,
07-11Z at LCH and 09-13Z at LFT/ARA. The line could bring strong
wind gusts to BPT/LCH. Once the complex moves through, HRRR
guidance suggests minimal activity during the day Friday, although
am not inclined to rule out convection entirely as atmosphere
will remain moist and unstable so retained VC mention at all
sites. Cigs will initially be a mix of VFR/MVFR with lower
cigs/vsbys expected with convective band overnight. Winds will be
generally easterly, bcmg vrbl around SHRA/TSRA.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  60  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Exercise Caution until 7 AM CDT Friday for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, May 9, 7:22 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
722 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all counties and parishes and this will now
include Iberia, St. Mary, and lower St. Martin Parishes in south
central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-110030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 9, 9:26 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             SARATOGA                30.28N 94.53W
05/09/2019  E2.75 INCH       HARDIN             TX   PUBLIC

            SOCIAL MEDIA PICTURE OF PERSON HOLDING HAIL SEEMINGLY
            AROUND BASEBALL SIZE. TIME ESTIMATED BY RADAR.

&&

SWARTHEN
Special weather statement, May 9, 9:32 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
932 PM CDT Thu May 9 2019

TXZ180-259-100315-
Northern Jasper TX-Tyler TX-
932 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spurger to near Warren to 7 miles west of
Woodville. Movement was north at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jasper, Woodville, Colmesneil, Chester, Warren, Ebenezer, Town Bluff,
Rockland, Spurger, Ivanhoe, Hillister and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 9461 3106 9453 3104 9451 3105 9449
      3103 9448 3103 9447 3111 9406 3114 9403
      3114 9399 3061 9411 3061 9457 3101 9466
TIME...MOT...LOC 0230Z 195DEG 18KT 3071 9425 3067 9439 3075 9455

K. Kuyper
Local storm report, May 9, 9:37 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
937 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             KOUNTZE                 30.37N 94.32W
05/09/2019  E1.75 INCH       HARDIN             TX   PUBLIC

            SOCIAL MEDIA PICTURE SHOWING GOLFBALL SIZED HAILSTONES IN
            KOUNTZE. TIME ESTIMATED BY RADAR.

&&

SWARTHEN
Special weather statement, May 9, 9:54 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
954 PM CDT Thu May 9 2019

LAZ033-045-100345-
St. Landry LA-Upper St. Martin LA-
954 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnaudville, moving northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Breaux Bridge, Krotz Springs, Leonville, Arnaudville, Melville and
Atchafalaya National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 9165 3031 9195 3036 9195 3036 9196
      3046 9199 3073 9175 3071 9173 3067 9173
      3066 9175 3063 9174 3062 9175 3056 9176
      3051 9173 3051 9175 3050 9175 3050 9170
      3048 9169 3047 9167
TIME...MOT...LOC 0253Z 204DEG 22KT 3037 9193

K. Kuyper
Special weather statement, May 9, 10:43 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1043 PM CDT Thu May 9 2019

TXZ201-100430-
Hardin TX-
1043 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sour Lake, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kountze, Sour Lake, Saratoga, Thicket, Wildwood, Batson, Votaw, Honey
Island and Village Mills.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 3049 9454 3052 9454 3052 9421 3012 9429
      3011 9433 3011 9460 3049 9473
TIME...MOT...LOC 0342Z 191DEG 15KT 3022 9442

Warthen
Special weather statement, May 9, 11:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1134 PM CDT Thu May 9 2019

TXZ201-100515-
Hardin TX-
1134 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Saratoga, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Saratoga and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 3052 9437 3037 9410 3017 9425 3017 9428
      3014 9428 3012 9429 3029 9455
TIME...MOT...LOC 0434Z 224DEG 11KT 3027 9440

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 9, 7:09 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 7:15 PM CDTSpecial Weather StatementLCHSaint Martin15 min
May 9, 7:44 PM CDTSpecial Weather StatementLCHSaint Martin16 min
May 9, 8:09 PM CDTSpecial Weather StatementLCHSaint Martin36 min
May 9, 9:28 PM CDTFlash Flood WarningLCHIberia, Saint Martin3 hr
May 9, 9:54 PM CDTSpecial Weather StatementLCHSaint Landry51 min
May 9, 9:57 PM CDTAreal Flood AdvisoryLCHLafayette63 min
May 9, 10:02 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry118 min
May 9, 10:16 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 10:24 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron51 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
May 9, 10:59 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu32 min
May 9, 11:57 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 10, 12:02 AM CDTAreal Flood WarningLCHIberia, Saint Martin118 min
May 10, 12:23 AM CDTSpecial Marine WarningLCH67 min
May 10, 12:47 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis58 min
May 10, 12:49 AM CDTSpecial Marine WarningLCH11 min
May 10, 12:54 AM CDTFlash Flood WarningLCHCalcasieu2 hr
May 10, 12:54 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron66 min
May 10, 12:56 AM CDTFlash Flood WarningLCHBeauregard2 hr
May 10, 1:13 AM CDTAreal Flood WarningLCHLafayette, Saint Martin2 hr
May 10, 1:18 AM CDTSpecial Marine WarningLCH57 min
May 10, 1:21 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard39 min
May 10, 1:41 AM CDTSpecial Marine WarningLCH64 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis59 min
May 10, 2:02 AM CDTSpecial Weather StatementLCHAllen43 min
May 10, 2:17 AM CDTSpecial Marine WarningLCH58 min
May 10, 2:27 AM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis3 hr
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin5 days
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Vermilion16 days
May 10, 2:43 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu3 hr
May 10, 2:56 AM CDTSpecial Weather StatementLCHJefferson Davis49 min
May 10, 3:25 AM CDTSpecial Weather StatementLCHEvangeline50 min
May 10, 4:00 AM CDTSmall Craft AdvisoryLCH11 hr
May 10, 4:53 AM CDTSpecial Marine WarningLCH2 hr
May 10, 6:15 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 1 more2 hr
May 10, 7:02 AM CDTSpecial Marine WarningLCH43 min
May 10, 7:04 AM CDTSpecial Marine WarningLCH41 min
May 10, 8:23 AM CDTSpecial Weather StatementLCHSt. Mary37 min
May 10, 11:47 AM CDTRiver Flood WarningLCHIberia, Saint Martin, St. Mary25 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.